A team of Canadian surgeons got a shock when the patient they were operating on began shedding dark greenish-black blood, the Lancet reports.
The man emulated Star Trek's Mr Spock - the Enterprise's science officer who supposedly had green Vulcan blood.
In this case, the unusual colour of the 42-year-old's blood was down to the migraine medication he was taking.
The man's leg surgery went ahead successfully and his blood returned to normal once he had eased off the drug.
The patient had been taking large doses of sumatriptan - 200 milligrams a day.
This had caused a rare condition called sulfhaemoglobinaemia, where sulphur is incorporated into the oxygen-carrying compound haemoglobin in red blood cells.
Describing the case in the Lancet, the doctors, led by Dr Alana Flexman from St Paul's Hospital, Vancouver, wrote: "The patient recovered uneventfully, and stopped taking sumatriptan after discharge.
"When seen five weeks after his last dose, he was found to have no sulfhaemoglobin in his blood."
The man had needed urgent surgery because he had developed a dangerous condition in his legs after falling asleep in a sitting position.
The surgeons performed urgent fasciotomies - limb-saving procedures which involve making surgical incisions to relieve pressure and swelling caused by the man's condition, known as compartment syndrome.
In compartment syndrome, the swelling and pressure in a restricted space limits blood flow and causes localised tissue and nerve damage.
It is commonly caused by trauma, internal bleeding or a wound dressing or cast being too tight.
According to the science fantasy television series Star Trek, Mr Spock had green blood because the oxygen-carrying agent in Vulcan blood includes copper, rather than iron, as is the case in humans.
Mr Spock had a human mother, and Vulcan father, from whom he inherited his inability to make sense of human emotion, as well as his green blood.